Strange Symptoms afte Embolization

Hello everyone I am new in this society. I hope everyone is getting well. My name is Emre and I am a 21 year old male from Turkey. I was diagnosed with a left occipital 2.52.53 AVM by chance in July 2020, and I had an embolization treatment that lasted 5 hours in August 2020. After the surgery, I used Keppra (Levetiracetam) for a year as a precaution. After 1 year, I went through the angiographic control this summer and my doctor said that everything was fine and my AVM looked completely blocked.

However, there are some problems I have had since my surgery and doctors cannot find the cause despite all the tests like EEG, MRI, CT and Angiography. These problems are:
1- I have some vision problems. I feel like I lost the speed of my vision. I don’t notice images as fast as I used to. My reading speed has slowed down a lot.
2- I felt a lot of confusion and dizziness on a day when I studied hard last March, but when I went to the emergency room, my doctor said that my CT was okay. Since then, I’ve been feeling a little dizzy a few days a week.
3- And sometimes I feel like carrying a heavy bowling ball instead of my head. I just want to lay my head down and rest.
4- I have a pulse feeling on my left ear when I lean my left ear somewhere. Also, I feel pressure on my left ear.
5- I get nauseous very often.
6- I feel restless and often squeeze my teeth.
7- Lastly, I have a tingling sensation on my right ankle several times a day for 2 weeks now.

Thank you to those who have read this far. I would love to hear from all of your post-operation experiences (especially those undergoing embolization therapy). I have some anxiety problems. Although my doctor says I am doing well, too many people say embolization is a failed method and I feel like I could have a hemorrhage at any time. I am also away from my family due to school and they are really anxious too. I’m so tired of feeling bad one day and good on another. Your experience and advice are very valuable to me. Should I really dwell into this topic or wait until it goes away some day.

Best regards,
Emre

1 Like

Hi Emre,

I had an AVM of my uterine artery, so different location, but also had some unexplainable “side effects” following my embolization. Again, it was a different area (right groin) but all scans and appointments found my AVM to be fixed but the area was very tight and heavy. There is an unexplainable discomfort or “pressure” in that area that has gotten better but hasn’t gone away completely. While this isn’t the same, I can imagine that these side effects could feel much more significant due to the location of your embolization and AVM.

Hoping you are able to find some relief.

Kim

1 Like

Emre

Welcome to AVMsurvivors!

None of us are doctors but there may be a number of @BrainOccipital members who can relate to your situation. I hope a few may speak up.

I kind of expect your visual difficulties to be related to where your AVM was and any damage that it has done or that the embolisation has done. The most frequent side effect for operating in the occipital lobe seems to be to lose some quadrants of peripheral vision but it will depend on where your AVM is and what parts of your brain it was disrupting.

My AVM was in my right occiput but very much on the surface, so much less likely (I think) to have the sort of effects you’re having but my experience of having the embolisation is that it changes the blood flows in your head immediately, putting high pressure back into the places where you should have high pressure and low pressure back into the places where you should have low pressure and honestly, it feels very strange, very odd. Like you, I still had a decent amount of dizziness and oddness after the op and I worried in the same way as you that that indicated something amiss. I, too, had further scans two check that all is well and again it showed nothing.

My doctor suggested that rerouting the blood flows takes a while to get used to and that, if there was anything not quite right going on, it was far too small to see. And if you can’t see it, you definitely can’t do an operation on it.

So I resolved to accept this possibility and I relaxed and I resumed normal life. You’re a year and a half post op, which is the same point that I was when I resolved to just try to relax and let time get me used to the new normal feelings in my head. I hope you might be able to just relax and get used to the new way your head is. I HOPE that’s all it is. I’m not sure that we should expect glue-filled heads to feel “normal”! :joy:

However, you are definitely not alone.

I hope something here might help.

Richard

Hi Emre,
I had many of the same symptoms (including dizziness, light headed, pins n needles, numbness, tired, etc) for a few years after my 3 embolisations and 1 Gamma Knife treatment on a right sided AVM, in 2015/16. Most have settled down after a few years although I now have Epilepsy as a result of my treatment (which is ‘hopefully ‘ being now being kept under control by medication) and I have been left with pulsatile tinnitus caused by a Dural Fistula behind my left ear - looking at brain scans, the Dural Fistula did not exist in 2015 when my AVM was first discovered and has for ‘some reason’ developed during the period that I was receiving my treatment. Earlier this year,I had another embolisation to repair the Dural Fistula which has improved my situation but not fully resolved my problem (still have the tinnitus but been told that the threat to me has lessened and I will be monitored via an MRI/Angiogram every year).
Anyway, what I am trying to say is that many of the issues do appear to resolve themselves over time although there may be others that you will need to manage, which I am sure you will learn to do.
Regards
Rafa

1 Like

Hi Emre,
I’m a mom, so sharing for my 15 year old son who had a 4.5 left occipital AVM removed in June. In the 4 months prior to removal, he had 4 embolizations to decrease flow into the nidus and make surgery more safe. His extended deeply into the lobe as yours sounds to be, and he experienced some of the same symptoms you describe. Blurred spots in the right field of vision, but no feeling of ‘slowed’ vision. Heavy head, yes. Strange that you mentioned the right ankle, as after one deep feeder embo. the top of his foot was completely numb until a few days after when he said it felt like his entire leg did a ‘reset’ and he felt a whoosh of warmth and suddenly his foot wasn’t numb anymore. ?

It was a hellish 6 months for him and all of us. But we feel fortunate to have discovered the AVM before it bled, and that it was operable. His 3 month MRI confirmed its 100% gone and his brain is healing perfectly. An amazing relief to be on the other side of it. Such a bonus that his youth (yours too!) means that his brain is literally still growing, which I guess stops sometime in your mid twenties.

Let me know if you are considering removal and I can share more about his experience with that, too. It’s second-hand, but he’s a pretty articulate kid so I feel like he shared enough that I am happy to pass on.

Last thing: I’m sending you and your prayers for strength and perseverance. I know how hard this is.
Heather

1 Like

By the way, you’ve probably researched what functions are performed by the left occipital lobe, but the ‘cause’ for some vision-related symptoms may be found in learning more about this. Your optic nerve is receiving images like normal, but the brain translation is affected. This makes sense to me, and could even be the cause of the nausea? Post-surgery, my son lost most of his right field of vision. This was not a surprise, as it was the first symptom of his pre-discovery migraines. BUT (a big one), through the recovery process he’s since regained all but a narrow slice of that vision, and it barely effects his daily life. Crazy thing, sometimes he’ll catch himself reaching for something squarely in his “blind spot.” Like the eye is capturing the image and somehow he knows it’s there, even if his brain doesn’t fully interpret the image.

1 Like

Thank you everyone for your candid replies. If I were to give a small update.
Dizziness, nausea, and tingling sensation on my feet have drastically reduced after a stressful week of exams. However, for the past 2 days I have been feeling like my heart is beating inside the right side of my head with a headache which I had right after my surgery for a week. Do you have any opinions or experiences about this symptom ?